Alert archive / Alabama / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 42, NWS Tallahassee, FL

March 8, 1998Houston County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Mar 8, 1998, 10:24 AM CST for Houston County, Alabama. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 8, 1998, 10:24 AM CST (16:24 UTC)
Expired
Mar 8, 1998, 10:55 AM CST
In force
31 min
Issued by
NWS Tallahassee, FL
Area
Whole counties

County Houston County, AL

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 8, 10:00 AM CSTTornado WatchSPC5 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 4.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 1998-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 1998-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 650 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-271 J/kg
Mixed-layer LCL
636 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
650 m²/s²
0-3 km storm-relative helicity
709 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTLH 081623 RRA
SVRTLH
ALC069-081655-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1124 AM EST SUN MAR 8 1998

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE FL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1055 AM CST (1155 AM
EST)
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHEASTERN ALABAMA

   ...HOUSTON COUNTY

AT 1021 AM CST... DOPPLER RADAR AT TALLAHASSEE INDICATED A SEVERE
THUNDERSTORM MOVING NORTHEAST AT 40 MPH. THIS STORM WILL ALSO
PRODUCE HEAVY RAINFALL OF NEARLY TWO INCHES DURING THE NEXT HOUR
ACROSS THE COUNTY.

SOME LOCATIONS IN THE PATH OF THIS STORM ARE...
ASHFORD                   BY 1025 AM CST
COLUMBIA                  BY 1035 AM CST


SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL... DEADLY LIGHTNING... AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DONT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 8, 9:00 AM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Mar 8, 9:00 AM CST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1000 AM EST SUN MAR 8 1998

CONVECTION GREATLY DECREASED OVER PAST 2 HRS...ALTHOUGH SW GA AND
BIG BEND AREA STILL UNDER TORNADO WATCH THROUGH MOST OF THE
AFTERNOON.  SPC MDT RISK LOOKS REASONABLE AS INSTABILITY WILL
CONTINUE TO INCREASE.  HOWEVER...BOUNDARY LAYER WINDS ARE FORECAST
TO VEER TO WLY BY MON MORN.  THIS MAY HELP TO DIMINISH SVR THREAT.
FLOOD WATCHES REMAIN IN EFFECT ACROSS THE AREA TODAY...WITH SOME
LOCATIONS REPORTING NEARLY 8 INCHES OF RAIN FROM 6-12Z.
CONSEQUENTLY HAVE ALREADY EXPERIENCED SOME FLOODING...MINOR DAM
BREAKS...AND SOME EVACUATIONS.  EXPECT THIS TO GET WORSE AS RAIN
CONTINUES.

NO 00Z ETA AVAILABLE...BUT LOOKS LIKE OOZ NGM DIGS UPPER CENTER
FARTHER SOUTH AND EAST BEFORE LIFTING OUT.  THIS IS CONSISTENT WITH
OCCURRENCE OF SVR WX OUTBREAK LAST NIGHT AND THIS MORNING.  STRONG
UPPER JET SHOULD MOVE THE SYSTEM OUT QUICKLY.  COLD FRONT SHOULD BE
AT THE WRN EDGE OF FA JUST AFTER 18Z WITH HINT OF FOLLOWING TROF
EARLY MON MORN.  AS THIS FRONT APPROACHES... MAY BE SOME POTENTIAL
FOR REDEVELOPMENT WITH FRONTAL PASSAGE OR WITH POSSIBLE PRE-FRONTAL
TROF.  HIGH POPS TODAY EVERYWHERE DRY MONDAY.  NGM MOS LOOKS PRETTY
GOOD WITH LOW 70S SUN AND NEAR 50 MON MORN.

16

In the hours before

Special weather statement, Mar 8, 5:00 AM CST, 5 hours 24 minutes before
ALZ065>069-FLZ007-009>015-017>019-026>029-034-039-GAZ121>131-
142>148-155>161-GMZ750-755-770-775-081300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
600 AM EST SUN MAR 8 1998

...THERE IS A MODERATE RISK OF SEVERE STORMS ACROSS THE ENTIRE AREA
TODAY...
...A TORNADO WATCH REMAIN IN EFFECT UNTIL 9 AM EST FOR THE FLORIDA
BIG BEND AND SOUTHWEST GEORGIA...
...A TORNADO WATCH REMAIN IN EFFECT UNTIL 11 AM CST FOR THE FLORIDA
PANHANDLE AND SOUTHEAST ALABAMA...
...A FLASH FLOOD OR FLOOD WATCH REMAINS IN EFFECT ACROSS THE ENTIRE
AREA TODAY...
...A WIND ADVISORY IS IN EFFECT FOR NORTH FLORIDA TODAY...
...SMALL CRAFT ADVISORY IN EFFECT FOR THE FLORIDA COASTAL WATERS...

AN AREA OF LOW PRESSURE OVER ARKANSAS WILL MOVE NORTHEAST TODAY. IN
ADVANCE OF THIS LOW...A WARM...HUMID...AND UNSTABLE AIRMASS HAS
SPREAD NORTHWARD ACROSS THE ENTIRE GULF COAST AREA. IN ADDITION...
VERY STRONG WINDS PERSIST IN THE LOWER AND MID LEVELS OF THE
ATMOSPHERE. AS A RESULT...THERE WILL BE A MODERATE RISK OF SEVERE
THUNDERSTORMS OVER THE ENTIRE AREA TODAY.

MOST OF THE STRONG STORMS SHOULD DIMINISH OVER SOUTHEAST ALABAMA
AND THE FLORIDA PANHANDLE BY NOON. THESE STORMS WILL MOVE ACROSS
SOUTHWEST GEORGIA AND THE BIG BEND THROUGH LATE MORNING AND EARLY
AFTERNOON. THE MAIN THREAT FROM THESE STORMS WILL BE STRONG WINDS
AND HAIL. IN ADDITION...WIND PROFILES REMAIN SUFFICIENT FOR
POSSIBLE TORNADOES.

THE GROUND REMAINS SATURATED OVER THE AREA. THE HEAVIEST RAINFALL
THIS MORNING HAS OCCURRED OVER SOUTH ALABAMA...WHERE THE GREATEST
THREAT OF FLOODING WILL CONTINUE THIS MORNING. AS THE HEAVY RAIN
MOVES EAST TODAY...THIS FLOOD POTENTIAL WILL SPREAD ACROSS THE
REMAINDER OF THE AREA. LONGER TERM RIVER FLOODING MAY BECOME MORE
OF A PROBLEM THROUGHOUT THE UPCOMING WEEK.

WINDS ARE EXPECTED TO INCREASE THROUGHOUT THE MORNING. AS A
RESULT...A WIND ADVISORY HAS BEEN ISSUED FOR NORTH FLORIDA AND A
SMALL CRAFT ADVISORY IS IN EFFECT FOR THE COASTAL WATERS. WINDS
WILL GUST BETWEEN 30 AND 40 MPH.

SPOTTER ACTIVATION WILL BE REQUIRED TODAY.

FOR ADDITIONAL WEATHER INFORMATION...PLEASE TUNE INTO NOAA WEATHER
RADIO OR CONTACT THE NATIONAL WEATHER SERVICE IN TALLAHASSEE ON THE
WORLD WIDE WEB AT HTTP://WWW.NWS.FSU.EDU/
Special weather statement, Mar 8, 5:00 AM CST, 5 hours 24 minutes before
ALZ065>069-FLZ007-009>015-017>019-026>029-034-039-GAZ121>131-
142>148-155>161-GMZ750-755-770-775-081300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
600 AM EST SUN MAR 8 1998

...THERE IS A MODERATE RISK OF SEVERE STORMS ACROSS THE ENTIRE AREA
TODAY...
...A TORNADO WATCH REMAIN IN EFFECT UNTIL 9 AM EST FOR THE FLORIDA
BIG BEND AND SOUTHWEST GEORGIA...
...A TORNADO WATCH REMAIN IN EFFECT UNTIL 11 AM CST FOR THE FLORIDA
PANHANDLE AND SOUTHEAST ALABAMA...
...A FLASH FLOOD OR FLOOD WATCH REMAINS IN EFFECT ACROSS THE ENTIRE
AREA TODAY...
...A WIND ADVISORY IS IN EFFECT FOR NORTH FLORIDA TODAY...
...SMALL CRAFT ADVISORY IN EFFECT FOR THE FLORIDA COASTAL WATERS...

AN AREA OF LOW PRESSURE OVER ARKANSAS WILL MOVE NORTHEAST TODAY. IN
ADVANCE OF THIS LOW...A WARM...HUMID...AND UNSTABLE AIRMASS HAS
SPREAD NORTHWARD ACROSS THE ENTIRE GULF COAST AREA. IN ADDITION...
VERY STRONG WINDS PERSIST IN THE LOWER AND MID LEVELS OF THE
ATMOSPHERE. AS A RESULT...THERE WILL BE A MODERATE RISK OF SEVERE
THUNDERSTORMS OVER THE ENTIRE AREA TODAY.

MOST OF THE STRONG STORMS SHOULD DIMINISH OVER SOUTHEAST ALABAMA
AND THE FLORIDA PANHANDLE BY NOON. THESE STORMS WILL MOVE ACROSS
SOUTHWEST GEORGIA AND THE BIG BEND THROUGH LATE MORNING AND EARLY
AFTERNOON. THE MAIN THREAT FROM THESE STORMS WILL BE STRONG WINDS
AND HAIL. IN ADDITION...WIND PROFILES REMAIN SUFFICIENT FOR
POSSIBLE TORNADOES.

THE GROUND REMAINS SATURATED OVER THE AREA. THE HEAVIEST RAINFALL
THIS MORNING HAS OCCURRED OVER SOUTH ALABAMA...WHERE THE GREATEST
THREAT OF FLOODING WILL CONTINUE THIS MORNING. AS THE HEAVY RAIN
MOVES EAST TODAY...THIS FLOOD POTENTIAL WILL SPREAD ACROSS THE
REMAINDER OF THE AREA. LONGER TERM RIVER FLOODING MAY BECOME MORE
OF A PROBLEM THROUGHOUT THE UPCOMING WEEK.

WINDS ARE EXPECTED TO INCREASE THROUGHOUT THE MORNING. AS A
RESULT...A WIND ADVISORY HAS BEEN ISSUED FOR NORTH FLORIDA AND A
SMALL CRAFT ADVISORY IS IN EFFECT FOR THE COASTAL WATERS. WINDS
WILL GUST BETWEEN 30 AND 40 MPH.

SPOTTER ACTIVATION WILL BE REQUIRED TODAY.

FOR ADDITIONAL WEATHER INFORMATION...PLEASE TUNE INTO NOAA WEATHER
RADIO OR CONTACT THE NATIONAL WEATHER SERVICE IN TALLAHASSEE ON THE
WORLD WIDE WEB AT HTTP://WWW.NWS.FSU.EDU/

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 5:29 AM CSTSevere Thunderstorm WarningTAECoffee, Geneva46 min
Mar 8, 9:48 AM CSTSevere Thunderstorm WarningTAEDale47 min
Mar 8, 12:15 PM CSTFlash Flood WarningTAECoffee6 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.